Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Nov 5, 2002, 11:52 AM CST for Harrison County, Jackson County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 5, 2002, 11:52 AM CST (17:52 UTC)
- Expired
- Nov 5, 2002, 12:30 PM CST
- In force
- 38 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Harrison County, MS, Jackson County, MS
The radar
The Mobile radar (KMOB), 64 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 12:20 PM CST | Thunderstorm Wind | Ocean Spgs, MS | Trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 9:50 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 608 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:50 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 5, 10:50 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1050 AM CST TUE NOV 5 2002
NEW TORNADO WATCH ISSUED FOR EXTREME SOUTHEAST LOUISIANA AND
SOUTHEAST MISSISSIPPI VALID 3 PM CST. ISOLATED REPORTS OF WIND
DAMAGE REPORTED IN EXTREME SOUTHEAST LOUISIANA MID MORNING TODAY.
PRE-FRONTAL TROUGH AND ASSOCIATED WDIESPREAD RAIN AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ABOUT 25 TO 30 MPH. COLD
FRONT IS LAGGING ABOUT 50 MILES. TEMPERATURES WILL FALL BEHIND
PRE-FRONTAL TROUGH. RAIN ENDING FROM THE WEST THIS AFTERNOON AND
EVENING. CLEARING SKIES SHOULD BEGIN IN THE WEST BY LATE TONIGHT AND
SPREAD EWD OVER ENTIRE AREA BY EARLY MORNING AS UPPER TROUGH SWEEPS
EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY. RIDGE OF HIGH PRESSURE
WILL BUILD SOUTHWARD BEHIND FRONT WEDNESDAY AND THURSDAY.
.NEW...SMALL CRAFT ADVZY...COASTAL WATERS OUT TO 60 NM FROM
PASCAGOULA MS TO ATCHAFALAYA BAY INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS
LA...FLOOD WATCH...LA040...059>064...067>070
MS...FLOOD WATCH...MS0070..080>082
05Hazardous weather outlook, Nov 5, 6:00 AM CST, 5 hours 52 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 600 AM CST TUE NOV 5 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .TODAY... ...A TORNADO WATCH IS IN EFFECT UNTIL 1000 AM THIS MORNING... SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AHEAD OF A COLD FRONT. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE WITH A FEW TORNADOES POSSIBLE OVER SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI THIS MORNING. ...A FLOOD WATCH IS IN EFFECT FOR TODAY... RAINFALL RATES FROM THE NUMEROUS SHOWERS AND THUNDERSTORMS IS EXPECTED TO REACH ONE TO 2 INCHES PER HOUR WITH LOCALLY HIGHER AMOUNTS IN SEVERE THUNDERSTORMS. THE SATURATED SOIL IN SOUTHWEST MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI WILL NOT HOLD ANY MORE RAINFALL. MOST RAIN THAT FALLS WILL QUICKLY RUNOFF INTO LOW LYING AREAS AND RIVERS RESULTING IN FLOODING. FLOODING... RIVER FLOOD WARNINGS MAY BE REQUIRED FOR RIVERS IN SOUTHEAST LOUISIANA THIS AFTERNOON DUE TO THE EXPECTED ADDITIONAL HEAVY RAINFALL FROM THUNDERSTORMS TODAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS MORNING. STAY ABREAST OF THE LATEST FORECASTS CONCERNING POSSIBLE ACTIVATION. .WEDNESDAY THROUGH MONDAY... HIGH PRESSURE WILL REBUILD OVER THE AREA TONIGHT THROUGH FRIDAY BRINGING DRIER AND COOLER WEATHER. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA LATE SUNDAY WITH CLEARING CONDITIONS ON MONDAY.
In the hours before
Local storm report, Nov 5, 11:08 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1108 AM CST TUE NOV 5 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM ST ROSE LA TORNADO
11/05/02 ST. CHARLES ONE TRAILER DESTROYED AND
POWER LINES DOWN. REPORTED
BY EMERGENCY MANAGEMENT.The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 8:04 AM CST | Special Marine Warning | LIX | 116 min | |
| Nov 5, 8:41 AM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 5, 9:51 AM CST | Special Marine Warning | LIX | 84 min | |
| Nov 5, 9:56 AM CST | Tornado Warning | LIX | Saint Charles | 49 days |
| Nov 5, 9:56 AM CST | Tornado Warning | LIX | Jefferson, Saint Charles | 49 days |
| Nov 5, 10:10 AM CST | Tornado Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 56 days |
| Nov 5, 10:10 AM CST | Tornado Warning | LIX | Jefferson | 35 min |
| Nov 5, 10:20 AM CST | Special Marine Warning | LIX | 115 min | |
| Nov 5, 10:20 AM CST | Special Marine Warning | LIX | 115 min | |
| Nov 5, 10:22 AM CST | Severe Thunderstorm Warning | LIX | Lafourche | 38 min |
| Nov 5, 10:31 AM CST | Tornado Warning | LIX | Jefferson, Lafourche, Plaquemines | 44 min |
| Nov 5, 10:56 AM CST | Special Marine Warning | LIX | 109 min | |
| Nov 5, 11:08 AM CST | Tornado Warning | LIX | Plaquemines, Saint Bernard | 37 min |
| Nov 5, 11:46 AM CST | Severe Thunderstorm Warning | LIX | Plaquemines | 44 min |
| Nov 5, 12:05 PM CST | Special Marine Warning | LIX | 115 min | |
| Nov 5, 12:55 PM CST | Special Marine Warning | LIX | 2 hr | |
| Nov 5, 2:04 PM CST | Special Marine Warning | LIX | 116 min | |
| Nov 5, 12:05 PM CST | Tornado Warning | LIX | Jackson | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.